New Mexico, 2014

Funnel Cloud in New Mexico, July 3, 2014

July 3, 2014 · NWS ABQ · 1 event in 1 county or zone

High pressure aloft centered over and just east of the state allowed deep monsoonal moisture to work north to south fueling shower and thunderstorm activity to develop across the higher terrain of New Mexico. The clockwise steering flow moved thunderstorms slowly toward the south-southeast and onto the adjacent northeast highlands and far northeast plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High pressure aloft centered over and just east of the state allowed deep monsoonal moisture to work north to south fueling shower and thunderstorm activity to develop across the higher terrain of New Mexico. The clockwise steering flow moved thunderstorms slowly toward the south-southeast and onto the adjacent northeast highlands and far northeast plains. A brief funnel cloud was reported from a strong storm near Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 2:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU JUL 3 2014

.SYNOPSIS...
CENTER OF UPPER LEVEL DOME OF HIGH PRESSURE WILL REMAIN NEARLY
STATIONARY OVER THE FOUR CORNERS REGION THROUGH THE HOLIDAY WEEKEND.
ROUNDS OF SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED FRIDAY THROUGH SUNDAY CENTRAL AND WESTERN AREAS WITH
ISOLATED ACTIVITY EAST. SHOWER AND THUNDERSTORM ACTIVITY SHIFTS TO
MAINLY WESTERN AND NORTHERN NEW MEXICO SUNDAY AND MONDAY AS DRIER
AND MORE STABLE AIR ALOFT MOVES INTO THE EASTERN PLAINS. MONSOON
MOISTURE WILL BE ON INCREASE ONCE AGAIN TUESDAY THROUGH NEXT
WEEK...INCREASING THUNDERSTORM CHANCES FOR MOST OF CENTRAL AND
WESTERN NEW MEXICO.

&&

.DISCUSSION...
A MUCH HEALTHIER CROP OF THUNDERSTORMS/TOWERING CUMULUS OVER ALL
MOUNTAIN RANGES THIS AFTERNOON COMPARED WITH WEDNESDAY. CLASSIC
THUNDERHEAD STRUCTURE ALSO APPARENT WITH THE STORMS OVER CENTRAL
AND WESTERN NEW MEXICO AS THE FLOW ALOFT IS VERY WEAK. CLOCKWISE
STEERING FLOW ALSO QUITE APPARENT AS STORMS OVER NORTHERN NM
MOVING/PROPAGATING SOUTHWARD AND STORMS OVER THE SOUTH-CENTRAL AND
SOUTHWEST MOUNTAINS DRIFTING EAST AND SOUTHEAST RESPECTIVELY. WITH
WEAK STEERING WINDS BEING THE RULE...COLLIDING OUTFLOW BOUNDARIES
WILL HAVE TO INITIATE STORMS IN THE BASINS AND VALLEYS THIS
EVENING. LOCALLY RUN WRF MODEL MODEL INDICATING THAT A CLUSTER OF
STORMS WILL PROPAGATE SOUTHWARD THROUGH NORTH-CENTRAL NEW MEXICO
THIS EVENING...QUITE POSSIBLY IMPACTING THE SANTA FE AND ABQ METRO
AREAS ALONG WITH EAST MOUNTAIN AREAS. ADDITIONALLY...NAM12 BUFR DATA
INDICATING THAT THE MID LEVEL TEMPERATURE INVERSION/CAP OVER THE
EASTERN PLAINS WILL BE BROKEN EARLY THIS EVENING WITH A FEW MORE
HOURS OF ADDITIONAL HEATING...GETTING EASTERN AREAS INTO THE ACT.

SIMILAR SET UP FOR FRIDAY WITH MAIN DIFFERENCE BEING STEERING
LEVEL WINDS WILL BE A BIT MORE ELY. TOUGH PART IS GETTING STORMS
TO PROPAGATE OFF THE SMALLER MOUNTAINS RANGES SUCH AS THE SANDIAS
AND MANZANOS INTO ADJACENT VALLEYS AND BASINS WITH LIGHT AND
VARIABLE SFC WINDS. FOURTH OF JULY ACTIVITIES IN THE NORTH VALLEY
OF ABQ MAY HAVE TO DEAL WITH STRONG AND GUSTY OUTFLOW WINDS AND
PERHAPS A THUNDERSTORM DURING THE EVENING HOURS.

NAM12 INDICATING SLIGHTLY LESS ACTIVITY FOR SATURDAY AFTERNOON
WITH STEERING FLOW TAKING STORMS SLOWLY WEST AND NORTHWEST.
VERY DRY AIRMASS AT 500MB WRAPS AROUND THE UPPER HIGH AND OVER
EASTERN AND CENTRAL NM SUNDAY AND MONDAY...LIMITING STORM CHANCES
OVER THE EASTERN PLAINS WESTWARD TO THE MIDDLE RG VALLEY.

BY TUESDAY...GFS AND ECMWF IN GOOD AGREEMENT THAT A MORE
TRADITIONAL UPPER LEVEL PLUME OF MONSOON MOISTURE WILL WORK UP
INTO AZ. SUFFICIENT MID LEVEL MOISTURE WILL SEEP INTO WESTERN AND
NORTHERN NM FOR AN UPTICK IN CONVECTIVE ACTIVITY TUESDAY THROUGH
THURSDAY. MODELS BEGIN TO DISAGREE BEYOND DAY SEVEN AS TO THE
LOCATION OF THE UPPER HIGH AND WHETHER OR NOT THE MONSOON PLUME
WILL BE CENTERED OVER NM OR AZ.

33

&&

.FIRE WEATHER...
CURRENT SFC ANALYSIS SHOWS THAT GRADUAL DRYING HAS TAKEN PLACE
ACROSS WESTERN AND CENTRAL NM WITH THE MORNING MOISTURE MIXING OUT.
DESPITE THIS...SHOWERS AND THUNDERSTORMS WILL STILL DEVELOPING IN
THIS AREA AND PROVIDE WETTING RAINS...THOUGH A FEW MAY BE ON THE
DRIER SIDE. THIS AND CONVECTION ELSEWHERE WILL CONTINUE DEVELOPING
THIS EVENING...SLOWLY MOVING SSE ACROSS NORTHERN NM AND WSW ACROSS
SW NM. HRRR MODEL INDICATES CONVECTION WILL PERSIST DURING THE
OVERNIGHT HOURS...ESPECIALLY ACROSS THE RGV. POTENTIAL FOR
CONVECTION TO EXPAND INTO THE EASTERN PLAINS OVERNIGHT AS THE CAP
BREAKS PER THE LATEST HRRR AND NAM12 RUNS...SO ADJUSTMENTS WERE MADE
TO POP GRIDS.

THE UPPER LEVEL HIGH CENTER WILL CONTINUE TO WOBBLE ACROSS THE
DESERT SW THROUGH THE WEEKEND...WITH ROUNDS OF SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY. THE THETA-E RIDGE WILL BEGIN
TURNING CLOCKWISE AND SHIFT SLIGHTLY NORTH FRIDAY AND SATURDAY...WITH
THE HIGHEST POPS OVER THE WESTERN CENTRAL AND NORTHERN HIGH
TERRAIN. BY SUNDAY...THE THETA-E RIDGE WILL BECOME LESS
ORGANIZED...BUT FAVOR THE GILA MOUNTAINS. DURING THIS PERIOD...THE
MOIST SFC AND 700MB LEVEL S TO SE FLOW WILL WEAKEN AND BECOME MORE
WESTERLY. THIS WILL RESULT IN GRADUAL DRYING AREAWIDE THROUGH
SUNDAY AND OVERALL DOWNTREND IN STORM COVERAGE. MIN RH VALUES WILL
LOWER EACH DAY...BUT SHOULD REMAIN ABOVE 15 PERCENT. OVERNIGHT RH
RECOVERIES WILL DROP AS WELL...ESPECIALLY FOR VALLEY AREAS. HIGH
TEMPERATURES WILL TREND UP SLIGHTLY THROUGH THE PERIOD AS WELL.
HIGHS WILL BE NEAR TO SLIGHTLY BELOW NORMAL FRIDAY AND BECOME NEAR
TO SLIGHTLY ABOVE NORMAL BY SUNDAY. VENT RATES AND TRANS WINDS
WILL BOTTOM OUT FRIDAY BEFORE IMPROVING THROUGH
SUNDAY...ESPECIALLY ACROSS NW NM.

MODELS BEGIN DIVERGING IN THE SETUP OF THE UPPER LEVEL HIGH THROUGH
EARLY NEXT WEEK. USING A BLEND CONCEPT...IT APPEARS A WEAK UPPER
LEVEL DISTURBANCE WILL PUSH THE HIGH SLIGHTLY WEST...WITH A WEAK
WIND SHIFT AT THE 700 AND 500MB LEVELS. THIS WILL BRING BACK A MORE
MOIST SELY TO SLY TO NEW MEXICO. THIS CONCEPTUAL MODEL ALIGNS WITH
GFS THETA-E RIDGE POSITIONING. BY MONDAY...THE THETA-E RIDGE BECOME
VERTICAL ALONG THE AZ/NM BORDER...AND SLOWLY MOVE E WHILE TURNING
CLOCKWISE THROUGH THE WEEK. THIS WILL RESULT IN SLIGHTLY COOLER
TEMPS...HIGHER HUMIDITIES...AND MORE WIDESPREAD SHOWER AND
THUNDERSTORM COVERAGE TUESDAY THROUGH THE END OF THE WEEK. WILL SEE
IF MODELS CONTINUE TO HONE IN ON THIS PATTERN...OR DIVERGE AGAIN.

&&

.AVIATION...
18Z TAF CYCLE
PATCHY MVFR CLOUDS WILL SLOWLY BURN OFF THIS AFTN ACROSS THE
EASTERN PLAINS. CU WILL CONTINUE BUILDING OVER N MTS AND WESTERN
HIGH TERRAIN...DEVELOPING INTO SCT SHRA AND TSTMS AFTER 1830Z. BRIEF
MVFR CIGS/VSBYS WITH GUSTS UP TO 40KT POSSIBLE WITH STORMS AS THEY
SLOWLY MOVE SSE ACROSS NORTHERN NM AND WSW ACROSS SOUTHERN PORTION
OF CWA. MTS OCCASIONALLY OBSCURED. USED HIGH RES RAPID REFRESH
MODEL TO HONE IN ON POTENTIAL TIMING OF STORMS NEAR TERMINAL
SITES...WITH KSAF AND KLVS MOST LIKELY IMPACTED. SIMILAR SETUP AS
YESTERDAY SHOULD YIELD LATE EVENING POTENTIAL STORM ARRIVAL FOR
KABQ AND KAEG. WILL MONITOR STORM DEVELOPMENT AND AMEND IF STORMS
DEVELOP CLOSER TO TERMINAL SITES EARLIER THAN ANTICIPATED. MODEL
GUIDANCE HINTING AT REDUCED VSBYS NEAR KTCC AROUND 09Z...BUT LACK
OF EXPECTED STORM ACTIVITY IN AREA TO INDUCE CATEGORICAL CHANGES
PRECLUDED ANY MENTION IN TAF...BUT SOMETHING TO KEEP EYE ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  91  62  92 /  20  10  10  10
DULCE...........................  45  87  47  88 /  40  30  30  30
CUBA............................  51  84  54  87 /  40  40  40  30
GALLUP..........................  55  87  59  88 /  40  30  30  30
EL MORRO........................  51  80  53  81 /  50  50  40  50
GRANTS..........................  52  84  54  85 /  40  40  40  40
QUEMADO.........................  54  80  57  82 /  40  40  40  30
GLENWOOD........................  51  89  54  89 /  30  20  30  30
CHAMA...........................  44  79  46  81 /  40  50  40  50
LOS ALAMOS......................  60  81  63  83 /  40  50  40  40
PECOS...........................  55  78  58  80 /  40  40  40  40
CERRO/QUESTA....................  50  79  52  80 /  40  40  40  40
RED RIVER.......................  45  70  46  73 /  50  60  40  60
ANGEL FIRE......................  40  75  42  77 /  40  50  50  40
TAOS............................  50  82  52  84 /  40  40  30  30
MORA............................  51  78  53  80 /  40  50  50  50
ESPANOLA........................  55  86  59  88 /  40  30  30  30
SANTA FE........................  58  82  62  84 /  40  30  40  30
SANTA FE AIRPORT................  57  86  61  89 /  30  30  30  30
ALBUQUERQUE FOOTHILLS...........  63  87  66  90 /  30  20  30  20
ALBUQUERQUE HEIGHTS.............  65  89  69  92 /  30  10  30  10
ALBUQUERQUE VALLEY..............  62  91  65  94 /  30  10  30  10
ALBUQUERQUE WEST MESA...........  65  90  68  93 /  30  10  30  10
LOS LUNAS.......................  59  91  62  93 /  30  10  30  10
RIO RANCHO......................  64  90  68  93 /  30  10  30  20
SOCORRO.........................  67  92  69  93 /  30  10  20  10
SANDIA PARK/CEDAR CREST.........  55  83  58  86 /  40  30  30  30
TIJERAS.........................  57  84  61  87 /  40  30  30  20
MORIARTY/ESTANCIA...............  53  85  55  88 /  40  30  30  20
CLINES CORNERS..................  54  82  58  85 /  40  30  30  40
GRAN QUIVIRA....................  59  83  62  86 /  30  20  30  40
CARRIZOZO.......................  63  85  65  87 /  20  20  20  30
RUIDOSO.........................  54  81  56  84 /  30  20  20  40
CAPULIN.........................  56  80  58  83 /  40  30  30  30
RATON...........................  56  84  58  88 /  30  30  30  30
SPRINGER........................  55  85  57  89 /  30  30  30  30
LAS VEGAS.......................  53  81  55  83 /  30  40  30  40
CLAYTON.........................  62  89  65  91 /  20  20  30  30
ROY.............................  59  82  61  85 /  30  20  30  40
CONCHAS.........................  65  89  67  91 /  30  20  30  30
SANTA ROSA......................  63  87  65  91 /  20  20  30  30
TUCUMCARI.......................  65  91  68  93 /  20   5  20  20
CLOVIS..........................  60  86  62  88 /  20   5  10  10
PORTALES........................  63  89  65  91 /  20   5  10  10
FORT SUMNER.....................  64  88  66  91 /  20  10  20  20
ROSWELL.........................  66  91  68  94 /  10   5  10   5
PICACHO.........................  61  85  62  88 /  20   5  10  30
ELK.............................  57  80  59  83 /  20  10  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Jul 3, 4:45 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT THU JUL 3 2014

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
545 AM MDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH
TONIGHT. SLOW STORM MOTIONS MAY LEAD TO HEAVY RAINFALL AND
LOCALIZED FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER
BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE MORE THAN ONE OR TWO
INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE OVER MUCH OF NORTHERN AND CENTRAL NEW
MEXICO THROUGH EARLY NEXT WEEK. STORM COVERAGE WILL TREND DOWN
SOMEWHAT OVER THE WEEKEND...BUT MAY INCREASE EARLY NEXT WEEK.
STORM MOTIONS WILL REMAIN SLOW WHICH WILL CONTINUE THE POTENTIAL
FOR LOCALLY HEAVY RAIN AND FLASH FLOODING. RECENT BURN SCARS WILL
REMAIN ESPECIALLY SUSCEPTIBLE TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Jul 3, 3:16 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT THU JUL 3 2014

NMZ527-032245-
RATON RIDGE/JOHNSON MESA-
416 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN UNION AND
EASTERN COLFAX COUNTIES THROUGH 445 PM MDT...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF CAPULIN...OR ABOUT 18 MILES WEST
OF DES MOINES...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
COLFAX COUNTY ALONG AND NEAR HIGHWAY 87.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3683 10400 3660 10412 3673 10435 3686 10416
TIME...MOT...LOC 2215Z 024DEG 9KT 3675 10415

CA
Special weather statement, Jul 3, 3:32 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
432 PM MDT THU JUL 3 2014

NMZ515-528-529-032300-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-
432 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHWESTERN
SAN MIGUEL COUNTIES THROUGH 500 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA CUEVA...OR ABOUT 7 MILES SOUTHEAST OF
MORA...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TIERRA MONTE...SAPELLO...SOUTH
CARMEN...MANUELITAS AND ROCIADA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3594 10510 3570 10516 3582 10545 3598 10530
TIME...MOT...LOC 2233Z 018DEG 5KT 3589 10526

CA
Special weather statement, Jul 3, 3:45 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT THU JUL 3 2014

NMZ527-032315-
RATON RIDGE/JOHNSON MESA-
445 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY THROUGH 515
PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF CAPULIN...OR ABOUT 17 MILES
SOUTHEAST OF RATON...MOVING SOUTHWEST AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
COLFAX COUNTY ALONG HIGHWAY 87 AND STATE ROAD 193 BETWEEN CAPULIN
AND RATON.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3677 10407 3659 10415 3672 10435 3677 10434
      3677 10432 3675 10431 3679 10428 3679 10432
      3686 10421
TIME...MOT...LOC 2244Z 040DEG 7KT 3673 10420

CA
Special weather statement, Jul 3, 4:10 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 PM MDT THU JUL 3 2014

NMZ512-514-515-528-529-040000-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-SOUTHERN SANGRE DE CRISTOS ABOVE 9500
FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
510 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES THROUGH 600 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATROUS TO 6 MILES
NORTH OF UPPER COLONIAS...AND MOVING SOUTH AT 10 TO 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...LAS VEGAS...MONTEZUMA...
STORRIE LAKE STATE PARK...UPPER COLONIAS...SAN ANTONIO...
ROMEROVILLE...GALLINAS...MINERAL HILL...LOWER COLONIAS...SAN
GERONIMO...SAN PABLO...LAS VEGAS NATIONAL WILDLIFE REFUGE...OJITOS
FRIOS...NORTH SAN YSIDRO...SOUTH SAN YSIDRO AND MCALLISTER LAKE
WILDLIFE AREA.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 309 AND 369...

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3584 10495 3557 10490 3543 10560 3548 10567
      3571 10558
TIME...MOT...LOC 2310Z 005DEG 14KT 3576 10497 3564 10556

CA
Special weather statement, Jul 3, 4:21 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT THU JUL 3 2014

NMZ527-528-032345-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
521 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY THROUGH 545
PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF RATON...MOVING WEST AT 5
TO 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...RATON.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 445 AND 452...

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3661 10443 3689 10445 3685 10418 3670 10416
TIME...MOT...LOC 2320Z 094DEG 6KT 3677 10430

CA
Special weather statement, Jul 3, 4:23 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 PM MDT THU JUL 3 2014

NMZ512-514-517-040000-
LOWER CHAMA RIVER VALLEY-SOUTHERN SANGRE DE CRISTOS ABOVE 9500
FEET-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
523 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN TAOS...EXTREME
SOUTHEASTERN RIO ARRIBA AND EXTREME NORTHEASTERN SANTA FE COUNTIES
THROUGH 600 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRUCHAS...OR ABOUT 12 MILES EAST OF
CHIMAYO...MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...TRUCHAS...CUNDIYO...BORREGO
MESA CAMPGROUND...OJO SARCO AND CORDOVA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3595 10591 3615 10594 3614 10562 3599 10562
TIME...MOT...LOC 2323Z 094DEG 6KT 3606 10574

CA

The radar

The Albuquerque radar (KABX), 149 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Miguel

When
July 3, 4:30 PM MST to 4:35 PM MST
Where
San Miguel County, Romeroville
Reported by
Amateur Radio
Coordinates
35.520, -105.240

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518736.